Alert archive / Wisconsin / Special Weather Statements in 2019

Special Weather Statement, NWS Duluth, MN

June 14, 2019Sawyer County, Wisconsin

NWS Duluth, MN issued this special weather statement at Jun 14, 2019, 10:10 PM CDT for Sawyer County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2019, 10:10 PM CDT (03:10 UTC)
Expired
Jun 14, 2019, 10:45 PM CDT
In force
35 min
Issued by
NWS Duluth, MN

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS83 KDLH 150310
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
1010 PM CDT Fri Jun 14 2019

WIZ002-003-008-150345-
Bayfield-Ashland-Sawyer-
1010 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD...
SOUTHWESTERN ASHLAND AND NORTHEASTERN SAWYER COUNTIES...

At 1010 PM CDT,a strong thunderstorm was over Namekagon, or 22 miles
north of Chippewa Flowage East, moving southeast at 25 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Namekagon, Clam Lake, Namekagon Lake, Day Lake, and Moose Lake Sawyer
County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4593 9092 4626 9117 4630 9098 4610 9062
TIME...MOT...LOC 0310Z 321DEG 21KT 4623 9102 

$$

WL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:53 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 6:53 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 PM CDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri Jun 14 2019

Quite a busy afternoon weather wise, as a compact upper level
feature pinwheels south across the upper Great Lakes area. There
will be a period this evening where instability and lift coincide
to generate the potential for stronger storms and flash flooding.
Overall, the CAPE profile is skinny and tall, but there should be
sufficient shear to hold a few cells together. The story gets more
complicated as the impinging forcing from the north collides with
a fairly stiff southerly flow warm front/LLJ combo which should
act to slow down the progression of the thunderstorms and begin to
move them more laterally (or more west to east) across NW
Wisconsin. This area has already seen over an inch of rainfall
from last night's system, so anything these storms produce has
greater potential for flash flooding there. Now, that being said,
models prefer the northern systems momentum and glide the overall
line to the south at a clip fast enough to mitigate flooding
potential, but if that doesn't pan out, training could be an
issue. The WPC has NW WI in a marginal risk for excessive rainfall
while the SPC has a similar area for marginal chances of severe
weather with hail and wind being the primary threats.

High pressure tries to nose in overnight from the north ending
convection, but a upper level short wave is itching to cross the
region on Saturday for increase chances of precip near Brainerd.
Eventually, this same wave will overcome the high pressure and
drape a precip shield through the Northland early Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri Jun 14 2019

A trough of low pressure will dig into the Upper Midwest Sunday
with cyclonic vorticity advection aloft and weak cold air
advection. Showers and storms may be ongoing at 12Z and will
likely taper off as they lift generally toward the east or
northeast during the day into the evening. Any storms which
develop should remain below severe limits. Temperatures will be
well below seasonal norms with highs in the middle and upper 40s
near the Twin Ports and inland due to easterly and northeasterly
winds off Lake Superior along with cloudy skies and showers.
Persistent northwest flow aloft is will continue into the work
week. Only a slight chance of showers lingers into Monday, mainly
over central and north-central Minnesota. Temperatures will trend
a little warmer, but will still remain below normal.

The flow aloft becomes more zonal Tuesday and Tuesday night
before another shortwave trough begins to develop Wednesday
afternoon and evening. A few isolated showers are possible due to
diurnal heating during the afternoon hours. Clouds return with
the a warm front surging northward through the area Wednesday
afternoon. Showers and storms may fire over the eastern Dakotas
and northwest Minnesota along the front late in the afternoon.
The storms will likely spread eastward overnight with a
strengthening low-level jet. Another cutoff upper-low will drift
over the region Thursday into Friday which will bring another
period of cooler temperatures, showers and isolated storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 653 PM CDT Fri Jun 14 2019

VFR conditions are expected to prevail at all TAF sites through
most of the TAF period, with a few exceptions possible due to
isolated showers/storms. In general ceilings should remain around
5-6kft through the evening hours with isolated showers/storms in
parts of east-central MN and northwest Wisconsin as a cold front
moves through, winds out of the northeast at 5 to 10 knots. On
Saturday winds become more easterly at 5 to 10 knots, a few gusts
to near 20 knots possible at DLH and BRD. Lower ceilings will move
in from the west associated with a broad area of light rain, with
BRD possibly falling to MVFR ceilings late in the afternoon,
otherwise remaining VFR at all other sites.

&&

.MARINE...
Issued at 306 PM CDT Fri Jun 14 2019

A cold front moving southward across western Lake Superior will
shift winds northeasterly tonight and be accompanied with a brief
increase in wind speeds to 15 knots. Northeast winds are expected
to continue tonight through Sunday before backing northerly early
Monday morning. Wind speeds will be 15 knots or less through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  60  43  55 /  70  30  50  40
INL  43  67  46  64 /  10  10  30  30
BRD  53  63  48  62 /  70  60  70  40
HYR  50  67  47  63 /  80  40  60  40
ASX  45  59  44  58 /  70  30  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Wolfe
LONG TERM...Huyck
AVIATION...JJM
MARINE...Huyck
Hazardous weather outlook, Jun 14, 3:36 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
336 PM CDT Fri Jun 14 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are expected to develop this afternoon and linger
this evening especially across northwest Wisconsin. If these
storms repeatedly cross the same areas, flash flooding may be a
concern. There is also a small chance that a few storms may become
severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Sunday night, then
again Wednesday night through Thursday night. Storms may be strong
at any point during those times and the storms Wednesday evening
into Thursday have the best potential for large hail, damaging
wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
336 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible along the north shore waters
and in the southwest arm of Lake Superior through this evening. A
few storms may be strong with occasional cloud-to-ground
lightning, brief gusty winds, and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, then again
Wednesday night through Thursday night. Some of the storms may be
strong, especially Wednesday night and Thursday morning.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 14, 6:32 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
632 PM CDT Fri Jun 14 2019

MNZ033-034-150000-
Crow Wing-South Cass-
632 PM CDT Fri Jun 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
NORTHERN CROW WING COUNTIES...

At 632 PM CDT,strong thunderstorms were along a line extending from
near Poplar, to near Pequot Lakes, to 7 miles northwest of Cuyuna,
and moving southeast at 25 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Pequot Lakes around 635 PM CDT.
  Crosby, Nisswa, Cuyuna and Gull Lake around 650 PM CDT.
  Ironton and Leader around 655 PM CDT.
  Deerwood and Merrifield around 700 PM CDT.

Other locations impacted by these storms include Legionville, Lower
Hay Lake, Wolford, North Long Lake, Riverton, Cuyuna Country State
Park, Upper Mission Lake, Lake Hubert, Trommald and Lake Shore.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4680 9479 4680 9403 4658 9381 4639 9381
      4640 9443 4655 9478
TIME...MOT...LOC 2332Z 321DEG 20KT 4667 9466 4659 9438 4659 9403

Moore
Local storm report, Jun 14, 7:42 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
742 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     6 NW OGEMA              45.50N 90.39W
06/14/2019                   PRICE              WI   LAW ENFORCEMENT

            REPORTED BY SEVERAL LOCAL FIRE DEPARTMENTS.
            SOUTH OF US-HWY 8 ON PENNINGTON ROAD. TIME
            ESTIMATED BY RADAR.

&&

WL
Local storm report, Jun 14, 7:48 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
748 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FUNNEL CLOUD     2 NNW OGEMA             45.47N 90.31W
06/14/2019                   PRICE              WI   LAW ENFORCEMENT

            LOCAL SHERIFF DEPARTMENT REPORTED LOWERING
            OF A FUNNEL CLOUD NEAR THE INTERSECTION OF
            STATE HIGHWAY 13 AND LARKIN ROAD. TIME
            ESTIMATED BY RADAR.

&&

WL
Special weather statement, Jun 14, 9:36 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
936 PM CDT Fri Jun 14 2019

WIZ002-150300-
Bayfield-
936 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD COUNTY...

At 936 PM CDT,a strong thunderstorm was near Drummond, or 28 miles
northeast of Hayward, moving southeast at 20 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Drummond, Namekagon Lake, Grand View, and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4641 9136 4646 9126 4630 9093 4616 9116
TIME...MOT...LOC 0236Z 321DEG 17KT 4639 9124

WL
Special weather statement, Jun 14, 9:49 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
949 PM CDT Fri Jun 14 2019

WIZ002-003-008-150315-
Bayfield-Ashland-Sawyer-
949 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD...
SOUTHWESTERN ASHLAND AND NORTH CENTRAL SAWYER COUNTIES...

At 948 PM CDT,a strong thunderstorm was near Drummond, or 27 miles
northeast of Hayward, moving southeast at 25 mph.

Wind gusts up to 40 mph, half inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Drummond, Clam Lake, Namekagon Lake, Namekagon, Ghost Lake, Day Lake,
Grand View, Lake Owen, and Moose Lake Sawyer County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4632 9128 4641 9114 4622 9072 4603 9100
TIME...MOT...LOC 0248Z 316DEG 22KT 4633 9114

WL
Special weather statement, Jun 14, 10:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1010 PM CDT Fri Jun 14 2019

WIZ002-003-008-150345-
Bayfield-Ashland-Sawyer-
1010 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD...
SOUTHWESTERN ASHLAND AND NORTHEASTERN SAWYER COUNTIES...

At 1010 PM CDT,a strong thunderstorm was over Namekagon, or 22 miles
north of Chippewa Flowage East, moving southeast at 25 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Namekagon, Clam Lake, Namekagon Lake, Day Lake, and Moose Lake Sawyer
County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4593 9092 4626 9117 4630 9098 4610 9062
TIME...MOT...LOC 0310Z 321DEG 21KT 4623 9102

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:19 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis15 hr
Jun 15, 1:21 PM CDTSmall Craft AdvisoryDLH8 hr
Jun 14, 9:36 PM CDTSpecial Weather StatementDLHBayfield24 min
Jun 14, 9:49 PM CDTSpecial Weather StatementDLHSawyer26 min
Jun 14, 10:43 PM CDTSpecial Weather StatementDLHSawyer32 min
Jun 15, 12:17 AM CDTSpecial Weather StatementDLHPrice13 min
Jun 15, 12:31 AM CDTSpecial Weather StatementDLHPrice29 min

Nearby

Special Weather Statements in Wisconsin, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.